Funnel Cloud, McCook
- When
- September 9, 5:37 PM CST
- Where
- McCook County, 4.94 mi NNW of Bridgewater
- Reported by
- Public
- Coordinates
- 43.620, -97.520
A funnel clouds was observed north northwest of Bridgewater SD on the late afternoon of September 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A funnel clouds was observed north northwest of Bridgewater SD on the late afternoon of September 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 9, 3:09 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 409 PM CDT TUE SEP 9 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 408 PM CDT TUE SEP 9 2014 BAND OF CONVECTION ARE EXPECTED TO DEVELOP ACROSS THE EASTERN CWA THIS AFTERNOON AS WARM AIR ADVECTION/MOISTURE INCREASE AHEAD OF COLD FRONT SWEEPING SOUTH AND EAST. EXPECT CONVECTION TO BECOME MORE WIDESPREAD THROUGH THE LATE AFTERNOON INTO THE EVENING HOURS. IN GENERAL...AM EXPECTING STORMS TO REMAIN BELOW SEVERE LIMITS...WITH LIMITED AMOUNTS OF INSTABILITY. EXPECT CONVECTION TO BECOME FAIRLY WIDESPREAD AS INITIAL SHORTWAVE MOVES THROUGH THE FORECAST AREA THROUGH THE EVENING HOURS INTO THE OVERNIGHT. AS HPC NOTED...COULD SEE SOME LOCALIZED TRAINING OF CELLS RESULTING IN LOCALIZED FLOODING WITH EFFICIENT RAIN PRODUCING ATMOSPHERE. AFTER 09Z TONIGHT...LEADNG SHORT WAVE LIFTS TO THE NORTH AND EAST BUT SECOND SHORT WAVE FOLLOWS ON IT/S HEALS WITH ADDITIONAL SUPPORT PROVIDED BY NORTHEAST QUADRANT OF UPPER LEVEL JET STREAK. GIVEN SATURATED ATMOSPHERE...KEPT POPS FAIRLY HIGH THROUGH THE MORNING HOURS...DECREASING SOME THROUGHOUT THE DAT AS STRONG NORTHWEST WINDS DRAW COOLER AND DRIER AIR INTO THE REGION. COULD HAVE A FEW INSTABILITY SHOWERS DEVELOP THROUGHOUT THE DAY...ESPECIALLY IN THE EAST BUT WITH FAIR AMOUNT OF CLOUD COVER...AM NOT EXPECTING CONDITIONS TO WARM ALL THAT MUCH THROUGHOUT THE DAY ON WEDNESDAY. KEPT FORECAST HIGHS IN THE LOW AND MID 50S...NEAR RECORD LOW MAX TERRITORY. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 408 PM CDT TUE SEP 9 2014 EXPECT ANY SHOWERS TO END PRIOR TO SUNSET LEAVING A BRIEF PERIOD OF DRY WEATHER ACROSS THE ENTIRE AREA. ANOTHER WAVE WILL APPROACH DURING THE EVENING WITH A 700 MB BOUNDARY SET UP NEAR THE NEBRASKA AND SOUTH DAKOTA. WITH STRONG NORTHERLY FLOW AT LOW LEVELS BRINGING DRY CANADIAN INTO THE AREA...GETTING RAIN TO THE SURFACE WILL BE DIFFICULT. WHILE FORCING FOR ASCENT WILL EXTEND ALONG THE MISSOURI VALLEY...THE BEST AND MOST PERSISTENT LIFT OVERNIGHT WILL BE IN SOUTH CENTRAL SD IN THE VICINITY OF GREGORY COUNTY. OTHERWISE...THERE WILL BE ENOUGH DRY AIR MOVING SOUTHWARD THAT THERE COULD BE BREAKS IN CLOUDS OVER PORTIONS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA. WINDS WILL BE NORTH AT AROUND 10 MPH WITH LOWS IN THE UPPER 30S ALONG AND NORTH OF HIGHWAY 18...AND LOWER 40S TO THE SOUTH. THE UPPER WAVE WILL CONTINUE TO MOVE TOWARD THE EASTERN PLAINS ON THURSDAY. WITH PERSISTENT NORTHERLY FLOW...CLOUDS WILL SLOWLY MOVE EAST THROUGH THE DAY BUT PRECIPITATION WILL STRUGGLE TO GET EAST OF THE JAMES RIVER DURING THE DAY. IN FACT...EXPECT THAT ALONG AND EAST OF I29...THERE BE NO PRECIPITATION. WITH A FEW BREAKS OF SUN IN THE MORNING AND A FAIRLY WELL MIXED ATMOSPHERE...THIS AREA WILL WARM INTO THE MID 60S. WHERE RAIN IS MOST LIKELY IN SOUTH CENTRAL SOUTH DAKOTA...HIGH WILL STRUGGLE TO MAKE 50 DEGREES WITH UPPER 40S POSSIBLE AROUND GREGORY COUNTY WHERE RAIN IS MOST PROBABLE. FOR THURSDAY NIGHT...IT WILL BE A BATTLE BETWEEN THE DRY AIR MOVING SOUTHWARD AND ASCENT WITH THE 700 MB FRONT AND UPPER WAVE. HAVE SIDED CLOSER TO THE ECMWF OVER THE NAM AND GFS IN WHICH THE STRONGER ASCENT WILL ALLOW PRECIPITATION TO SPREAD NORTH TOWARD I90 THROUGH THE NIGHT. THE BEST CHANCE OF RAIN WILL BE IN THE MISSOURI VALLEY AND THEN SOUTH OF HIGHWAY 18 IN NORTHWEST IOWA. HOWEVER...THERE COULD BE AT LEAST SOME LIGHT RAIN UP TO I90 IN SOUTHEAST SOUTH DAKOTA...AND AS THE WAVE BEGINS TO TURN TO THE EAST...SPREAD TOWARD HIGHWAY 30 IN SOUTHWEST MINNESOTA LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. THE WAVE WILL MOVE EAST OF THE AREA BY FRIDAY AFTERNOON. EXPECT THAT SKIES WILL CLEAR FROM WEST TO EAST THROUGH THE DAY ON FRIDAY AS HIGH PRESSURE BUILDS IN. WITH CLOUDS PERSISTING LONGEST IN NORTHWEST IOWA ON FRIDAY. FOR THIS REASON HAVE THE COLDEST HIGHS FROM THE BUFFALO RIDGE INTO NW IOWA WHERE LOWER 50S ARE EXPECTED. IT WILL BE IN THE MID TO UPPER 50S ELSEWHERE. THE HIGH WILL SLOWLY MOVE ACROSS THE AREA OF FRIDAY NIGHT. WITH CLEAR SKIES...LOW DEW POINTS AND LIGHT WINDS...IT WILL BE AN IDEAL RADIATION NIGHT. AT MINIMUM...LOOKING AT THE POTENTIAL FOR FROST IN MANY PLACES EAST OF THE JAMES RIVER WHERE LOWERS WILL BE IN THE MID 30S. WEST OF THE JAMES RIVER WINDS MAY COME UP DURING THE NIGHT THAT LOWS WILL BE IN THE MID TO UPPER 30S. AN OUTRIGHT FREEZE IS NOT OUT OF THE QUESTION ALONG AND EAST OF I29. ANALOGS OF OTHER EVENTS WITH SUCH A COLD AIR MASS AND HIGH PRESSURE INDICATE 30 TO 50 PERCENT CHANCE OF SUBFREEZING TEMPERATURES FRIDAY NIGHT. WILL NEED TO MONITOR THE POTENTIAL FOR FREEZING FRIDAY NIGHT. IN THE EXTENDED...THERE WILL BE A GRADUAL WARMING TREND AS THE UPPER TROUGH MOVES OFF TO THE EAST. BY EARLY NEXT WEEK THERE ARE FAIRLY LARGE SURFACE TEMPERATURES BETWEEN THE ECMWF AND GFS. THE ECMWF SHOWS A WAVE MOVE THROUGH SUNDAY NIGHT AND EARLY MONDAY WHILE THE GFS IS DRIER. AS A RESULT...THERE ARE LARGE TEMPERATURES DIFFERENCES FOR NEXT WEEK. WITH SUCH UNCERTAINTY...WENT WITH A CONSENSUS FOR TEMPERATURES WHICH SHOWS GRADUAL WARMING THROUGH TUESDAY ALTHOUGH TEMPERATURES...WHILE WARMING...WILL BE BELOW NORMAL THROUGH TUESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1246 PM CDT TUE SEP 9 2014 IFR CEILINGS ARE EXPECTED TO PERSIST THROUGH THE MAJORITY OF THE PERIOD. COLD FRONT WILL MOVE THROUGH THE AREA WITH BREEZY NORTHWEST WINDS EXPECTED BEHIND THE FRONT. WITH THE PASSAGE OF THE FRONT...COULD SEE SHOWERS AND THUNDERSTORMS TEMPORARILY REDUCE VISIBILITY. LOW CLOUDS SHOULD PERSIST THROUGH THE NIGHT...AND MAY RAISE SLIGHTLY LATE WEDNESDAY MORNING...HOWEVER...SCATTERED SHOWERS MAY STILL PERSIST ESPECIALLY ALONG AND EAST OF I-29 POTENTIALLY AFFECTING KFSD AND KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM...SCHUMACHER AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 455 PM CDT TUE SEP 9 2014 IAZ001-002-012-MNZ071-072-080-081-089-090-097-098-NEZ013- SDZ038>040-050-052>071-102200- LYON IA-OSCEOLA-SIOUX-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE-ROCK-DIXON-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 455 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT DEVELOPING THUNDERSTORMS LATE AFTERNOON AND THIS EVENING WILL BE CAPABLE OF SOME SPOTTY HEAVY RAINFALL TOTALS NEAR AN INCH...MAINLY TOWARD EXTREME SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND SOUTHWEST MINNESOTA. ISOLATED STORMS WILL BE CAPABLE OF SMALL HAIL THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY NIGHT...AND LOCATIONS FROM THE JAMES VALLEY EASTWARD WILL HAVE THE RISK FOR AREAS OF FROST. SOME SHELTERED AREAS MAY SEE TEMPERATURES APPROACH FREEZING BY DAYBREAK SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. IAZ003-013-014-020>022-031-032-NEZ014-102200- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DAKOTA- 455 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY EVENING IN PORTIONS OF EASTERN NEBRASKA AND LIFT NORTHEAST ACROSS THE AREA THROUGH THE OVERNIGHT HOURS. AN ISOLATED STRONG TO EVEN SEVERE STORM WILL BE POSSIBLE SOUTHEAST OF A SIOUX CITY TO SPENCER IOWA LINE BETWEEN 7 PM AND MIDNIGHT. THE PRIMARY RISKS WILL BE LARGE HAIL AND DAMAGING WINDS. WHILE THE GREATER THREAT FOR EXCESSIVE RAINFALL APPEARS HEIGHTENED TO THE SOUTHEAST OF THE AREA...REPEATED STORM TRACKING ACROSS AREAS SOUTHEAST OF A SIOUX CITY TO JACKSON MINNESOTA LINE COULD LEAD TO LOCALIZED 1 TO 2 INCH RAINFALL AMOUNTS. THIS COULD BRING A THREAT OF FLASH FLOODING...ESPECIALLY URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEASONALLY COLD TEMPERATURES WILL BUILD INTO THE AREA FOR THE REMAINDER OF THE WEEK. THE COLDEST READINGS WILL BE FELT FRIDAY NIGHT...WITH AREAS OF FROST POSSIBLE...AND EVEN A FEW SHELTERED AREAS SEEING MORNING TEMPS APPROACHING FREEZING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 7 PM EAST OF HIGHWAY 60. HEAVY RAINFALL REPORTS WILL BE APPRECIATED.
The Sioux Falls radar (KFSD), 64 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540939.